While paracetamol and ibuprofen both represent popular over-the-counter painkillers, using these medications frequently could actually do more harm than good. Whether you use the painkillers for headaches or other aches, you might want to watch how many you take.
What’s worse, this “serious” problem could be “very painful” and “disabling”.
When it comes to medication overuse headaches, they can become a chronic daily problem that often happens without any specific features.
This painkiller-induced headache usually occurs when you’ve been using the pain relief for three months or more.
Apart from paracetamol and ibuprofen, there are also other medications linked to the headache, including triptans, opioids and ergots.
How to treat medication overuse headache
Fortunately, the condition can be treated by ceasing the use of the medication. Once you stop taking it, the headaches should eventually stop.
The NHS notes it’s important to discontinue the use of painkillers even if the headache worsens and you experience withdrawal symptoms.
You may struggle with withdrawal symptoms, including nausea, vomiting, low blood pressure, sleep disturbances, restlessness, anxiety, tummy upset, diarrhoea, and nervousness.
However, the headache will usually improve within two months of quitting the medicine.
Remember to avoid this problem in the first place, stick to the “two days a week” rule.
This story originally Appeared on Express.co.uk